New Jersey, 2011

Hail and Damaging Winds in New Jersey, June 24, 2011

June 24, 2011 · NWS PHI · 8 events in 4 counties and zones

An approaching cold front triggered scattered strong to locally severe thunderstorms in central New Jersey during the afternoon and early evening of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front triggered scattered strong to locally severe thunderstorms in central New Jersey during the afternoon and early evening of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 10:13 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 24, 10:13 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1113 AM EDT FRI JUN 24 2011

.SYNOPSIS...
A NEARLY STATIONARY BOUNDARY DRAPED ACROSS THE AREA IS EXPECTED TO
LIFT NORTHWARD THIS AFTERNOON AS A WARM FRONT WHILE A COLD FRONT IS
EXPECTED TO CROSS THE AREA THIS EVENING, THEN STALL TO OUR SOUTH
OVER THE WEEKEND. HIGH PRESSURE IS EXPECTED FOR LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THE AFOREMENTIONED COLD FRONT IS
FORECAST TO LIFT BACK NORTH AS A WARM FRONT LATE MONDAY INTO EARLY
TUESDAY, FOLLOWED BY A COLD FRONT TUESDAY NIGHT INTO WEDNESDAY
MORNING. HIGH PRESSURE MAY RETURN TO THE AREA FOR THE LATTER
PORTION OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...BUMPED UP AFTERNOON HIGHS A COUPLE DEGREES ACROSS
DELMARVA. ALSO ADJUSTED CLOUD COVER ACROSS THE NORTHERN AND
WESTERN ZONES WITH MORE OF IT THE NEXT FEW HOURS. POPS WERE
ADJUSTED IN AN UPWARD FASHION AS WELL ACROSS OUR PA ZONES SOUTH OF
THE POCONOS.

EARLIER...THE NEARLY STATIONARY BOUNDARY HAS VERY SLOWLY SAGGED
SOUTHWARD ACROSS MUCH OF THE AREA, NEAR THE PHILADELPHIA AREA AND
INTO SOUTHERN NEW JERSEY. WE ARE EXPECTING THE FRONT TO BEGIN
LIFTING BACK NORTHWARD THIS MORNING AS A WARM FRONT, BUT IT MAY
TAKE A WHILE. THE QUESTION IS HOW FAR THE FRONT MOVES NORTHWARD
THROUGH THE DAY BEFORE THE COLD FRONT MOVES IN. WE MORE OR LESS
HAVE A SPLIT IN THE MODELS ON HOW FAR THE FRONT MOVES. MODELS LIKE
THE GFS, ECMWF, AND CANADIAN LIFT THE FRONT ALL THE WAY THROUGH
OUR AREA, WHILE THE NAM AND HIGHER RESOLUTION MODELS LIKE THE HRRR
DO NOT HAVE THE WARM FRONT CLEARING THE ENTIRE AREA BEFORE THE
COLD FRONT MOVES IN. ACTUALLY THEY SEEM TO HAVE A TRIPLE POINT
DEVELOPING RIGHT OVER OUR CWA. LOOKING AT EVERYTHING, IT SEEMS
THAT THE FRONT SHOULD PROGRESS THROUGH MOST OF THE AREA, AND MORE
THAN LIKELY GET CAUGHT UP ACROSS THE NORTHERN TIER OF OUR CWA.
THIS COULD HAVE AN EFFECT ON THUNDERSTORM ACTIVITY ACROSS THE
NORTHERN PORTION OF THE AREA. RIGHT NOW IT LOOKS LIKE AT LEAST THE
SOUTHERN HALF WILL EVENTUALLY ENTER INTO THE WARM SECTOR. WE WILL
LIKELY HAVE SOME CLOUD COVER TO START THE DAY, BUT WE SHOULD HAVE
A FAIR AMOUNT OF INSTABILITY ACROSS AREAS THAT DO BREAK OUT INTO
SUNSHINE AND ARE LOCATED IN THE WARM SECTOR, SO WE HAVE A FAIR
AMOUNT OF INSTABILITY. EVEN THOUGH CAPE VALUES ARE MODEST,
GENERALLY AROUND 1500 J/KG, THEY LOOK TO BE LONG AND SKINNY. 0-6
KM BULK SHEAR VALUES ARE NOT OUT OF THIS WORLD, BUT THEY ARE
AROUND 30-40 KNOTS. TAKING THIS INTO ACCOUNT, HAIL DOES NOT LOOK
LIKE A SIGNIFICANT THREAT, ALTHOUGH THERE COULD BE SOME; THE MAIN
THREAT WOULD BE MOSTLY STRONG GUSTY WINDS. WE WILL HAVE TO WATCH
FOR ANY ROTATING STORMS AS THEY APPROACH THE WARM FRONT LATER THIS
AFTERNOON. THE SPC DOES HAVE OUR AREA OUTLINED IN A SLIGHT RISK
FOR SEVERE WEATHER; AGAIN, PRIMARY THREAT BEING WINDS. WITH PW
VALUES BEING AROUND 1.5 INCHES, HEAVY RAIN IS AGAIN A POSSIBILITY
ACROSS THE AREA. WE HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR
OUR NORTHERN AREAS WHERE THEY HAVE SEEN OVER 2 INCHES IN MANY
PLACES OVER THE LAST DAYS OR SO. THOSE AREAS HAVE SOME VERY
SATURATED GROUNDS, SO IT WILL NOT TAKE MUCH TO CAUSE SOME FLASH
FLOODING.

GENERALLY FOR POPS, WE HAVE LIKELY ACROSS THE NORTHERN TIER, AND
CHANCE FOR THE REST OF THE AREA. FOR TEMPERATURES, WE TOOK A BLEND
OF THE MAV/MET MOS, BUT STAYED CLOSER TO THE WARMER MAV.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THE COLD FRONT IS EXPECTED TO MAKE ITS WAY THROUGH THE AREA LATER
THIS EVENING. BEFORE DOING SO, WE ARE EXPECTING AN AREA OF SHOWERS
AND THUNDERSTORMS TO BE MOVING ALONG AND AHEAD OF THE BOUNDARY. A
LOT OF TIMES DURING THE SUMMER MONTHS, YOU EXPECT ACTIVITY TO
DIMINISH AFTER SUNSET, BUT WE WILL LIKELY HANG ON TO SOME CONVECTION
UNTIL THE FRONTAL BOUNDARY PASSES THROUGH. THE FRONT IS EXPECTED
TO BE THROUGH THE ENTIRE AREA BY AROUND MIDNIGHT OR SHORTLY AFTER,
THEREFORE PRECIPITATION SHOULD BE DIMINISHING THEREAFTER AS WELL.

SATURDAY IS EXPECTED TO START OFF MOSTLY DRY. HOWEVER, WE COULD
ONCE AGAIN SEE SOME SHOWER/THUNDERSTORM ACTIVITY DURING THE
AFTERNOON. THE MID/UPPER LOW SWINGING ACROSS THE NORTHERN TIER OF
THE COUNTRY WILL THROW ANOTHER SHORTWAVE THROUGH THE NORTHEAST
LATE IN THE DAY. WHILE THE STRONGEST PIECE OF ENERGY IS EXPECTED
TO PASS NORTH OF OUR AREA, WITH PW VALUES AROUND OR JUST OVER AN
INCH, WE MAY BE CLOSE ENOUGH TO THE SHORTWAVE TO HELP SPARK OFF
SOME SHOWERS AND THUNDERSTORMS. SATURDAY IS ONE OF THOSE INSTANCES
WHEN YOU WOULD EXPECT THE CHANCE OF PRECIPITATION TO DIMINISH ONCE
THE SUN BEGINS TO SET, SO WE DO NOT HAVE ANY PRECIPITATION CHANCE
AFTER 00Z.

BY SUNDAY, THE MID/UPPER TROUGH LIFTS OUT OF THE REGION AND A NEARLY
ZONAL FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE BRIEFLY SETS UP
ACROSS THE AREA. THIS SHOULD BRING US DRY WEATHER AND NEAR NORMAL
CONDITIONS. GENERALLY FOR TEMPERATURES FOR THE SHORT TERM, WE TOOK A
BLEND OF THE MAV/MET MOS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE OVERALL SYNOPTIC PATTERN LOOKS TO FEATURE SOME TROUGHING IN
THE NORTHEAST THAT AMPLIFIES SOME WITH TIME. A RIDGE THEN IS
MAINTAINED ACROSS THE SOUTHERN STATES WITH A POTENTIAL SIGNIFICANT
TROUGH ENTERING THE PACIFIC NORTHWEST LATER IN THE PERIOD. THE
AMPLIFICATION OUT WEST WILL HAVE IMPLICATIONS DOWNSTREAM. HPC
FAVORED A NEARLY EVEN BLEND OF THE GFS/ECMWF/UKMET SUNDAY NIGHT
THROUGH TUESDAY TO REFLECT THE BEST CONSENSUS WITH FEATURES
CROSSING THE NORTHERN HALF OF THE U.S. THIS ALSO HELPS TO ARRIVE
AT A COMPROMISE SOLUTION FOR THE AMPLIFYING WEST COAST TROUGH WITH
TIME. FOR WEDNESDAY AND THURSDAY, A COMPROMISE OF THE GFS AND ECMWF
WAS USED TO HELP RESOLVE SOME DETAIL ISSUES. THIS PATTERN LOOKS TO
YET AGAIN SET UP A FRONTAL BOUNDARY TO OUR SOUTHWEST WHICH
GRADUALLY LIFTS NORTHWARD AS A WARM FRONT. ANY FEATURES EMBEDDED
WITHIN THE WESTERLY FLOW ALOFT COULD HELP SPARK SOME CONVECTION.
THIS ALSO LOOKS TO BE A RATHER WARM AND HUMID PATTERN WITH PERHAPS
SOME BRIEF RELIEF AT THE START AND END OF THIS TIME FRAME.

BASED ON THE ABOVE, A WEAK AREA OF HIGH PRESSURE BUILDS ACROSS THE
AREA SUNDAY NIGHT INTO MONDAY BEFORE SLIDING ACROSS NEW ENGLAND. A
FRONTAL BOUNDARY TO OUR SOUTHWEST LOOKS TO TURN INTO A WARM FRONT AS
WAA STRENGTHENS AS A RESULT OF A SURFACE LOW ORGANIZING ACROSS THE
CENTRAL PLAINS. AS AN UPPER-LEVEL TROUGH CRUISES ACROSS THE NORTHERN
TIER OF STATES TUESDAY, AN ASSOCIATED COLD FRONT ALSO SHIFTS
EASTWARD. THIS WILL DRIVE THE WARM FRONT NORTHWARD ACROSS OUR AREA
TUESDAY. A COLD FRONT /PERHAPS WEAKENING SOME/ SLIDES THROUGH LATE
TUESDAY AND WEDNESDAY WITH A LITTLE HINT AT SOME WEAK SURFACE LOW
TRACKING ALONG IT. THIS BOUNDARY ALSO LOOKS TO STALL TO OUR SOUTH AS
IT RUNS INTO PERSISTENT RIDGING ACROSS THE SOUTHERN STATES. WE WILL
CONTINUE WITH SOME SLIGHT CHC TO LOW CHC POPS THROUGH A GOOD PART OF
THE PERIOD BASED ON THE INCOMING WARM FRONT AND THEN THE COLD FRONT.
THE CONVECTIVE CHCS MAY BE MORE TIED TO DAYTIME HEATING, UNLESS WE
GET SOME SORT OF CONVECTIVE COMPLEXES DEVELOPING TO OUR WEST. AS OF
NOW, THE MCS THREAT LOOKS LOW AS THE RIDGING IS NOT FORECAST TO BE
ALL THAT AMPLIFIED AHEAD OF THE NORTHERN TIER UPPER-LEVEL TROUGH
/UNTIL THE END OF THE PERIOD WHEN A SURFACE HIGH SLIDES INTO OUR
AREA/. WE WENT DRY ATTM FOR THURSDAY BASED ON THE SURFACE HIGH
BUILDING DOWN AND THE SURFACE FRONT FORECAST TO BE POSITIONED FAR
ENOUGH TO OUR SOUTH. AS FOR TEMPERATURES, WE DID NOT STRAY TO FAR
FROM HPC GUIDANCE.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE FRONT AND LOW IFR CLOUDS AND IFR FOG HAVE BEEN TOUGH TO
DISLODGE NORTH OF THE WARM FRONT. THE MULTI MODEL SIGNAL IS FOR
THE FRONT TO GET TO JUST NORTH OF A KRDG...KPNE...KBLM LINE. NORTH
OF THE THAT...THE STRATUS WILL BREAK...BUT IT MAY TAKE UNTIL EARLY
AFTERNOON TO DO SO. IT WOULD APPEAR AS THOUGH CONVECTION SHOULD
REDEVELOP AROUND 1600 UTC. SINCE THIS IS STILL SOME DISTANCE IN
TIME FROM NOW...THE THREAT WILL BE SIGNIFIED BY A CB REMARK.

THE POTENTIAL FOR CONVECTION SHOULD OCCUR THROUGH ABOUT 0000
UTC...AS THE BEST THERMAL FORCING OCCURS BEFORE THEN. THE FRONT
SHOULD LIMP THROUGH BETWEEN 0200 UTC AND 0600 UTC FROM WEST TO EAST.
FOR THE MOST PART...OUTSIDE OF CONVECTIVE ELEMENTS...CONDITIONS
SHOULD REMAIN VFR. IF THE FRONT IS SLUGGISH ENOUGH TONIGHT...THERE
MAY BE ENOUGH TIME FOR MVFR VISIBILITIES TO DEVELOP WITH PATCHY FOG.

OUTLOOK...
A MID LEVEL CLOSED SYSTEM WILL MAKE ITS CLOSEST APPROACH SATURDAY
AFTERNOON. THE MID LEVEL SYSTEM WILL PUSH A WEAK COLD FRONT OR
SURFACE TROUGH ACROSS THE REGION IN THE LATE AFTERNOON OR EARLY
EVENING. THERE COULD BE ENOUGH INSTABILITY IN THE AFTERNOON FOR
SHOWERS (AND POSSIBLY THUNDER) ACROSS NORTHERN AREAS IN THE
AFTERNOON.

RIGHT NOW...IT APPEARS AS THOUGH MOST OF THIS ACTIVITY WILL REMAIN
NORTH OF THE TERMINALS (THOUGH KABE COULD BE IMPACTED). OUTSIDE OF
THIS...VFR CONDITIONS ARE EXPECTED SATURDAY INTO SATURDAY EVENING
WITH THE PASSAGE OF THE WEAK COLD FRONT. VFR CONDITIONS ARE EXPECTED
SATURDAY NIGHT INTO MONDAY.

FROM LATE MONDAY AFTERNOON INTO TUESDAY...PRE WARM FRONT CONDITIONS
COULD RESULT IN MVFR/IFR CEILINGS. HOWEVER...THIS IS STILL FAR
ENOUGH OUT FOR REFINEMENT...BUT IT APPEARS AS THOUGH MONDAY NIGHT
AND TUESDAY COULD SEE CONDITIONS DROP BELOW VFR FOR MOST LOCATIONS.

&&

.MARINE...
THE WAVERING SURFACE BOUNDARY DROPPED BACK THROUGH MOST OF THE OCEAN
WATERS OVERNIGHT AND IS NOW LIFTING NORTH. NORTH OF THE
FRONT...EAST TO NORTHEAST WINDS GENERALLY REMAIN BELOW 10 KNOTS.
SOUTH OF THE FRONT...SOUTHWEST WINDS CONTINUE BETWEEN 10 AND 15
KNOTS. SEAS ACROSS SOUTHERN WATERS HAVE NOT REALLY RESPONDED TO
SOUTHERLY FETCH OVER THE PAST TWO DAYS.

AS HAS BEEN THE CASE THE PAST COUPLE OF DAYS...THE KEY TO THE WIND
FORECAST WILL BE THE POSITION OF THE SURFACE FRONT. THE GENERAL MODEL
CONSENSUS IS TO KEEP THE FRONT ACROSS THE NORTHERN OCEAN WATERS FOR
MOST OF THE DAY. THE BEST GRADIENT NORTH OF THE WATERS WILL BE THIS
MORNING...AND WINDS SHOULD REMAIN BELOW 15 KNOTS FOR MUCH OF THE DAY.

SOUTH OF THIS...THE GRADIENT TIGHTENS AS A COLD FRONT OVER THE OHIO
VALLEY APPROACHES. HOWEVER...IT NO LONGER APPEARS AS THOUGH THE
GRADIENT WILL SUPPORT SMALL CRAFT WINDS LATE THIS AFTERNOON AND THIS
EVENING. WINDS COULD GET CLOSE ON THE DELAWARE BAY FOR A TIME...BUT
NOT ENOUGH FOR FREQUENT GUSTS TO 25 KNOTS. WITH THIS IN MIND...THERE
WILL BE NO SMALL CRAFT ADVISORY WITH THIS PACKAGE.

THE FRONT SLIPS OFFSHORE THIS EVENING. THE MODEL GRADIENT AND MODEL
SOUNDINGS SUGGEST THAT WINDS REMAIN BELOW 20 KNOTS IN THE INITIAL
SHOT OF COLD AIR ADVECTION. A SECOND SHOT COMES THROUGH SATURDAY
AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE PASSES NORTH
OF THE WATERS. A SECOND SURFACE COLD FRONT WILL ACCOMPANY THE MID
LEVEL FEATURE. HOWEVER...GUSTS SHOULD REMAIN BELOW 25 KNOTS AS 925
MB WIND TOP OUT BETWEEN 20 AND 25 KNOTS.

AS THE SURFACE HIGH FROM THE GREAT LAKES BUILDS EAST...THE BEST
GRADIENT SUNDAY OCCURS IN THE MORNING. WINDS SHOULD BACK INT HE
AFTERNOON AND EVENING AHEAD OF A WEAK SURFACE TROUGH...AND THE
WEAKNESS COULD ALLOW SEA BREEZE CIRCULATIONS TO FORM.

WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT LIMITS SUNDAY NIGHT
AND MONDAY AS THE HIGH BUILDS TO THE NEW JERSEY COAST. WINDS AND
SEAS WILL START TO INCREASE AS A WARM FRONT APPROACHES FROM THE MID
ATLANTIC. THE GRADIENT COULD TIGHTEN ENOUGH FOR SMALL CRAFT WINDS
TUESDAY...BUT CONFIDENCE IN THIS NOW IS LOW.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH IS IN EFFECT FOR CARBON, MONROE, LEHIGH, AND
NORTHAMPTON COUNTIES IN PENNSYLVANIA AS WELL AS SUSSEX, WARREN,
HUNTERDON, AND MORRIS COUNTIES IN NEW JERSEY. THESE AREAS HAVE
SEEN TWO TO AS MUCH AS FOUR INCHES OF RAIN OVER THE LAST DAY OR
SO, THESE AREAS ARE QUITE SATURATED. WITH THE POSSIBILITY OF HEAVY
RAIN AGAIN TODAY, FLASH FLOODING COULD BE POSSIBLE.

IN ADDITION, A COUPLE OF RIVERS IN NORTHERN NEW JERSEY CONTINUE TO
RUN ABOVE FLOOD STAGE...THE RAMAPO AND PEQUANNOACK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR PAZ054-055-
     061-062.
NJ...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR NJZ001-007-
     008.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KRUZDLO/ROBERTSON
NEAR TERM...KRUZDLO/ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...GORSE
AVIATION...GIGI/HAYES
MARINE...GIGI/HAYES
HYDROLOGY...KRUZDLO/ROBERTSON
Hazardous weather outlook, Jun 24, 3:05 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 AM EDT FRI JUN 24 2011

NJZ001-007-008-PAZ054-055-061-062-250815-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
405 AM EDT FRI JUN 24 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THROUGH THE DAY. SOME STORMS COULD BECOME STRONG TO SEVERE LATER
THIS AFTERNOON. THE SPC HAS OUR AREA OUTLINED IN A SLIGHT CHANCE FOR
SEVERE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ060-067>071-250815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
405 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THROUGH THE DAY. SOME STORMS COULD BECOME STRONG TO SEVERE LATER
THIS AFTERNOON. THE SPC HAS OUR AREA OUTLINED IN A SLIGHT CHANCE
FOR SEVERE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ014-024>026-250815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
405 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THROUGH THE DAY. SOME STORMS COULD BECOME STRONG TO SEVERE LATER
THIS AFTERNOON. THE SPC HAS OUR AREA OUTLINED IN A SLIGHT CHANCE
FOR SEVERE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-250815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
405 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THROUGH THE DAY. SOME STORMS COULD BECOME STRONG TO SEVERE LATER
THIS AFTERNOON. THE SPC HAS OUR AREA OUTLINED IN A SLIGHT CHANCE
FOR SEVERE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 24, 5:36 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
636 AM EDT FRI JUN 24 2011

NJZ001-007>010-012>015-018>020-026-027-PAZ054-055-060>062-068-069-
071-241200-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
MONTGOMERY-BUCKS-PHILADELPHIA-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
NORRISTOWN...DOYLESTOWN...PHILADELPHIA
636 AM EDT FRI JUN 24 2011

...AREAS OF FOG THROUGH THE MORNING COMMUTE...

LOOK FOR AREAS OF FOG TO CONTINUE THROUGH THE MORNING COMMUTE
ACROSS MUCH OF EASTERN PENNSYLVANIA...AS WELL AS CENTRAL AND
NORTHWEST NEW JERSEY. THE FOG WILL BE DENSE IN SPOTS...WITH
VISIBILITIES DROPPING TO BELOW ONE-HALF MILE AT TIMES.

IF YOU WILL BE TRAVELING THIS MORNING...BE ON THE ALERT FOR POOR
VISIBILITY IN LOCALLY DENSE FOG...AND LEAVE YOURSELF PLENTY OF
EXTRA TIME TO REACH YOUR DESTINATION SAFELY THIS MORNING.

HAYES
Special weather statement, Jun 24, 6:52 AM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
752 AM EDT FRI JUN 24 2011

NJZ001-007>010-012>015-018>020-026-027-PAZ054-055-060>062-068-069-
071-241600-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
MONTGOMERY-BUCKS-PHILADELPHIA-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
TRENTON...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
NORRISTOWN...DOYLESTOWN...PHILADELPHIA
752 AM EDT FRI JUN 24 2011

...AREAS OF FOG PERSISTING THROUGH THIS MORNING...

LOOK FOR AREAS OF FOG TO CONTINUE THROUGH THE MORNING HOURS ACROSS
MUCH OF EASTERN PENNSYLVANIA AS WELL AS CENTRAL AND NORTHWEST NEW
JERSEY. THE FOG WILL BE DENSE IN SPOTS WITH VISIBILITIES DROPPING
BELOW ONE-HALF MILE AT TIMES.

IF YOU WILL BE TRAVELING THIS MORNING, BE ON THE ALERT AND PREPARED
FOR DECREASING VISIBILITIES. IF YOU ENCOUNTER FOG, INCREASE YOUR
BRAKING DISTANCE BY LEAVING EXTRA ROOM BETWEEN YOU AND THE VEHICLE
IN FRONT OF YOU.

KRUZDLO
Special weather statement, Jun 24, 10:42 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1142 AM EDT FRI JUN 24 2011

NJZ013-014-020-026-241715-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
1142 AM EDT FRI JUN 24 2011

...A PAIR OF STRONG THUNDERSTORMS WILL AFFECT MONMOUTH AND OCEAN
COUNTIES...

AT 1138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF TOMS RIVER OR JUST TO THE
EAST OF SIX FLAGS...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM
WILL BE NEAR FREEWOOD ACRES...LAKEWOOD AROUND
NOON...FARMINGDALE...HOWELL AROUND 1215 PM...SHARK RIVER
HILLS...COLLINGWOOD PARK AROUND 1230 PM...INTERLAKEN...WANAMASSA
AROUND 1245 PM...LONG BRANCH AND RUMSON AROUND 100 PM.
A SECOND DEVELOPING THUNDERSTORM WAS NEAR CRESTWOOD VILLAGE IN OCEAN
COUNTY AND THIS WILL AFFECT PARTS OF NORTHEASTERN OCEAN COUNTY
BETWEEN NOW AND 1 PM.

VERY HEAVY RAIN WILL FALL FROM THE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH EACH STORM. PLEASE SEEK
SHELTER INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.

LAT...LON 4027 7397 4014 7402 4005 7402 4003 7404
      3999 7404 3988 7437 4014 7450 4041 7397
      4039 7395

TFG

The radar

The Philadelphia radar (KDIX), 28 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 lightning, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Ocean

When
June 24, 11:15 AM EST
Where
Ocean County, 0.41 mi NNW of Laurelton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.075, -74.123

A severe thunderstorm knocked down a large sign and a 100-year-old tree on a diner property on New Jersey State Route 70 in Brick Township.

Hail, Ocean

When
June 24, 11:35 AM EST
Where
Ocean County, 1.48 mi NNE of Metedeconk
Measured
1 in hail
Reported by
Newspaper
Coordinates
40.070, -74.090

Another severe thunderstorm in Brick Township dropped quarter size hail.

Funnel Cloud, Ocean

When
June 24, 1:15 PM EST
Where
Ocean County, 1.52 mi SSW of West Creek Arpt
Reported by
Trained Spotter
Coordinates
39.649, -74.327

A funnel cloud was observed just to the northwest of West Creek. It did not touch down.

Thunderstorm Wind, Ocean

When
June 24, 1:15 PM EST
Where
Ocean County, 1.46 mi ENE of Barnegat
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.758, -74.195

A severe thunderstorm knocked down power lines and large tree limbs in Barnegat. About 5,000 JCP&L customers lost power.

Thunderstorm Wind, Mercer

When
June 24, 3:38 PM EST to 4:10 PM EST
Where
Mercer County, 0.87 mi NE of Agasote to 0.69 mi S of Etra
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
40.260, -74.770

A severe thunderstorm knocked down numerous trees and tree limbs across central Mercer County.

Hail, Mercer

When
June 24, 3:40 PM EST
Where
Mercer County, Lawrenceville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.300, -74.730

Penny size hail fell in Lawrence Township.

Lightning, Middlesex

When
June 24, 4:00 PM EST
Where
Middlesex County, Plainsboro
Injuries
2 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
40.330, -74.600

Two people were struck and injured by lightning in Plainsboro Township.

Lightning, Monmouth

When
June 24, 5:15 PM EST
Where
Monmouth County, 1.26 mi WNW of Allenhurst
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
40.257, -74.042

One person was struck and injured by lightning in Ocean Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327913, 327914, 327915, 327916, 327918, 327919, 327920, 327921.